Rebekah Devorak | Asst. Opinions Editor
Living in a world that idolizes both the tininess of a supermodel’s waistline and the voluptuousness of a Kardashian’s backside, it’s no shock that some women will go to any length in order to achieve their ultimate dream body. For guys it’s the same thing, except that it translates into cutting fat and building massive muscles.
But just how far will they go? When a healthy diet and doctor-approved exercise are not enough to make the mirror’s reflection match the mental dream, what do they turn to?
The answer isn’t less chocolate and more yoga. In an alarming trend, many women and men find that diet pills or muscle-enhancing supplements are the only options.
In a 1996 study by the Journal of the American Medical Association, seven percent of approximately 15,000 participants used at least one nonprescription weight-loss product. The study estimated that this translated to over 17 million people within the United States.
Diet pills are once again being brought to the public’s attention after a young woman from the United Kingdom died from ingesting them.
Eloise Parry, 21, died on April 12 after swallowing eight diet pills that are believed to have contained a toxic substance called dinitrophenol, or DNP, according to ABC News.
The U.S. Environmental Protection Agency states that DNP is used to manufacture wool, dyes and wood preservatives. When consumed, DNP has an extreme effect on the metabolism, skyrocketing it into overdrive. This causes body temperatures to rise to unsafe, even lethal levels. According to ABC News, most patients are essentially cooked from the inside because the drug works so fast that medical assistance is usually not an option.
While DNP is illegal in the United States, there are various substances with similar effects that can be found in other diet pills, such as phenolphthalein, which is a suspected carcinogen; sibutramine, which increases the risk of heart attack and clenbuterol, which can damage heart muscles, according to Forbes. Some diet pills even contain antidepressants like Prozac and naltrexone, which is used for alcoholism.
While men are less likely to take diet pills than women, they are more likely to take muscle-enhancing supplements, which can be just as dangerous.
According to a study released on March 31 by the British Journal of Cancer, there is a strong connection between muscle-building supplement use and the development of testicular cancer. This study surveyed 900 men from the Massachusetts and Connecticut area. Of those men, 356 had been diagnosed with testicular cancer. The study linked early supplement use to having a higher risk (anywhere from 65 to 156 percent) of developing the cancer.
Many muscle-building supplements contain dangerous ingredients that masquerade around as being all natural or organic. The FDA doesn’t strictly regulate the industry, so there’s a lot of room to fudge the details. Things like androstenedione, a synthetic hormone that causes heart and liver failure, are added without a second thought. Another example is dimethylamylamine, or DMAA. While the FDA declared this substance illegal in 2013 because it was linked to heart attacks, it can still be accessed internationally on the Web.
Not only are these pills and supplements terrifying, they aren’t as effective as a healthy lifestyle. According to MSNBC, people who lose weight from diet pills end up gaining it all back.
Weight loss or muscle building for most people is a long, arduous road. It’s not something that happens overnight. Diet pills and muscle-enhancing supplements make it seem like it can happen overnight, and I understand the appeal. Who wouldn’t want to lose ten pounds in a week? But, these are not magical solutions to weight problems. If anything, they’re destined to give you more health issues in the future, considering that most ingredients have harmful effects on the heart and muscles.
I’m not a doctor, but I do know that the best way to lose weight or bulk up is to do it the old-fashioned way. Get active. Eat fresh foods. But most importantly, stay away from those pills.